Thunderstorm Wind, Harper
- When
- June 13, 7:35 PM CST
- Where
- Harper County, 0.61 mi W of Buffalo
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.831, -99.641
Buffalo (BUFF) Mesonet observation.
A slowly decaying complex of thunderstorms moved from south-central Kansas into northern Oklahoma during the evening of the 13th. Despite the intensity trend (downward), a few severe-caliber wind gusts were measured by surface observing platforms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A slowly decaying complex of thunderstorms moved from south-central Kansas into northern Oklahoma during the evening of the 13th. Despite the intensity trend (downward), a few severe-caliber wind gusts were measured by surface observing platforms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 13, 5:40 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 640 PM CDT Thu Jun 13 2024 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 241 PM CDT Thu Jun 13 2024 Thunderstorms are developing this afternoon along a cold front in Kansas and a weak surface trough in northeast New Mexico/western Kansas. Ahead of the front in Oklahoma and western north Texas, a capping inversion will prevent develop through the afternoon/evening. Storms that form to our west and north may move into northern (northwest) Oklahoma mainly after 6-7 pm. Weak mid-level flow and high-based clouds will support strong to damaging wind gusts with some of the storms this evening. Storms that reach north central Oklahoma will be later in the evening and should have a reduced risk of strong winds. Another hot day is in store for Friday, as the upper ridge builds over Oklahoma and western north Texas. Surface winds are expected to be lighter Friday afternoon, but dewpoint temperatures and humidity are expected to be slightly lower. Afternoon heat index values will approach 105 across northern Oklahoma, but should remain just below advisory levels. && .LONG TERM... (Friday night through next Wednesday) Issued at 241 PM CDT Thu Jun 13 2024 A shortwave trough will lift northeast across the southern/central Rockies Friday into Friday night. Increasing lift associated with this feature, and a stalled weak front across southern and western Kansas, should result in thunderstorm development. Thunderstorms that form should generally move northeast, so thunderstorm chances will remain rather low for Friday night into early Saturday. The timing of the shortwave trough lifting across the central Plains on Saturday may not be ideal for late afternoon or early evening storms. For now will keep mainly slight/chance PoPs in the forecast for northern Oklahoma. By late in the weekend into early next week, the synoptic pattern will place the southern Plains between a ridge over the eastern third of the U.S. and a developing trough to our west. This should favor a deep southerly flow through roughly 700 mb. This is expected to bring slightly cooler daytime temperatures with low chances of showers and storms. The thunderstorms should generally be confined to parts of western and southeast Oklahoma. && .AVIATION... (00Z TAFS) Issued at 640 PM CDT Thu Jun 13 2024 The main issue with this aviation package will be the potential of strong winds underneath and near thunderstorms that will likely affect portions of northern Oklahoma this evening. The highest chances of the strong winds with storms in the vicinity will be at KWWR, but it will also be possible at KPNC as well later in the evening depending on how the storms evolve in Kansas. Even as showers and thunderstorms dissipate later this evening, there could be strong winds associated with these as well. The potential of them at any specific TAF site is relatively low, but scattered showers and storms will be around northern Oklahoma this evening. After the storms dissipate and the winds calm down late this evening, no significant aviation issues are expected. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 95 71 93 / 0 0 0 0 Hobart OK 71 97 71 95 / 0 0 0 0 Wichita Falls TX 71 95 70 95 / 0 0 0 0 Gage OK 68 99 69 95 / 20 0 20 20 Ponca City OK 71 95 71 95 / 20 0 10 0 Durant OK 68 94 70 95 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....06 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 404 PM CDT Thu Jun 13 2024 OKZ004>048-050>052-TXZ083>090-141015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 404 PM CDT Thu Jun 13 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Thunderstorms are possible this evening across mainly northwestern Oklahoma. A few of the storms may produce very strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Air Quality... There is an air quality alert for the greater Oklahoma City area on Friday. .Thunderstorms... There is a low chance for daily thunderstorms from Saturday through Tuesday of next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
748 PM CDT Thu Jun 13 2024
OKZ004-005-010-140115-
Woodward OK-Harper OK-Woods OK-
748 PM CDT Thu Jun 13 2024
...Strong thunderstorms will impact portions of northwestern Woods,
Harper and northern Woodward Counties through 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from 5 miles south
of Belvidere Kansas to 6 miles south of Protection Kansas to 7 miles
north of Knowles Oklahoma. Movement was southeast at 50 mph. These
winds will spread into Harper, northwestern Woods and far northern
Woodward Counties through 815 PM.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laverne, Buffalo, Freedom, May, Rosston, Selman, and Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9860 3673 9905 3659 9986 3660 10001
3700 10000
TIME...MOT...LOC 0047Z 318DEG 43KT 3736 9905 3711 9946 3698 10022
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
3 thunderstorm wind. Local standard time, as filed.
Buffalo (BUFF) Mesonet observation.
May Ranch (MAYR) Mesonet observation.
Woodward, West Woodward Airport (KWWR) observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189319, 1189333, 1189334.